Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Morristown, TN

July 18, 2005Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 18, 2005, 3:31 PM CDT for Bledsoe County, Tennessee. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 3:31 PM CDT (20:31 UTC)
Expired
Jul 18, 2005, 5:00 PM CDT
In force
89 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 182033
FFWMRX
TNC007-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM CDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BLEDSOE COUNTY IN EAST TENNESSEE

* UNTIL 500 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 8 MILES NORTH OF      
  PIKEVILLE OR NEAR THE BLEDSOE STATE FOREST...MOVING EAST AT 10     
  MPH. DOPPLER RADAR HAS ESTIMATED THAT BETWEEN THREE AND FOUR       
  INCHES OF RAIN HAS FALLEN IN THE PAST HOUR ACROSS NORTHWEST        
  BLEDSOE COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...   
  MELVINE.

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, LOW
LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER LOW LYING PLACES
THAT NORMALLY FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.

LAT...LON 3552 8513 3577 8492 3577 8525 3562 8537

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 182125
FFSMRX
TNC007-182200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM CDT MON JUL 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR NORTHERN
BLEDSOE COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN ACROSS NORTHERN BLEDSOE COUNTY HAD ENDED. 
HOWEVER...RUNOFF FROM THE EARLIER RAINFALL WILL CONTINUE TO CREATE 
SOME FLOODING PROBLEMS AROUND THE BLEDSOE STATE FOREST.

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, LOW
LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER LOW LYING PLACES
THAT NORMALLY FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.

LAT...LON 3552 8513 3577 8492 3577 8525 3562 8537

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT MON JUL 18 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...PRETTY GOOD COVERAGE OF
PRECIP OVER NORTHERN AND WESTERN SECTIONS OF CWA THIS AFTERNOON.
LOOKS LIKE WEAK SHEAR AXIS WAS OVER THIS AREA AS WELL AS PLATEAU OUT
WEST THAT GOT STUFF STARTED.  MUCH OF THIS PRECIP SHOULD DIMINISH
AFTER SUNSET.  SHEAR AXIS SHOULD SAG OUT OF THE AREA OVERNIGHT AS
UPPER TROUGH APPROACHES.  FOR TUESDAY...GENERALLY LOCATING HIGHER
POPS IN A GRADIENT HIGHER NW TO LOWER SE FOR TUESDAY AS UPPER TROUGH
SAGS INTO AREA.

HAVE MADE ONLY MINOR CHANGES TO OTHER PARAMETERS IN GRIDS THROUGH
TUESDAY.

.LONG TERM...(TUE NIGHT THROUGH MON)...NOT MUCH CHANGE TO TYPICAL
SUMMER-TYPE PATTERN ANTICIPATED THROUGH THE LONG TERM. MODELS AND
ENSEMBLES GENERALLY AGREE THAT UPPER RIDGE CURRENTLY DEVELOPING OVER
THE SOUTHWESTERN CONUS WILL SLOWLY BUILD EASTWARD AND WILL MERGE
WITH WESTERN ATLANTIC RIDGE. FLOW ALOFT BECOMES MORE NORTHWESTERLY
AS SOUTHWEST UPPER RIDGE DRIFTS EASTWARD TOWARD THE SOUTHERN
APPALACHIANS AND STRENGTHENS TO BECOME THE DOMINANT FEATURE. THE
NORTHWESTERLY FLOW ALOFT IS PROJECTED TO PROVIDE A MODICUM OF DRYING
IN THE MID AND UPPER LEVELS AND THUS SOMEWHAT LESS DIURNAL
CONVECTION COVERAGE IS ANTICIPATED. THEREFORE GENERALLY CONFINED ANY
POPS TO THE HIGHER TERRAIN FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK. OTHERWISE KEPT AS POPS PREVIOUSLY DEPICTED IN GRIDS. TEMPS ARE
PROJECTED TO AVERAGE ABOVE CLIMO THROUGH MOST OF THE LONG TERM
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  74  91 /  20  50  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  89  71  90 /  20  50  30  40
OAK RIDGE, TN                       71  89  70  90 /  20  50  30  40
TRI CITIES AIRPORT, TN              69  87  68  87 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/LCM
Hazardous weather outlook, Jul 18, 4:30 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUL 18 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AIRMASS WILL REMAIN WARM...MOIST...AND WEAKLY UNSTABLE ACROSS THE
SOUTHERN APPALACHIANS TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED INTO THE EVENING. LOCALIZED MINOR FLOODING IS POSSIBLE
BUT WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, Jul 18, 2:15 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/18/2005                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN IN WARTBURG. ONE TREE DOWN ON HWY 116. ONE
            TREE DOWN ON FLAT FORK RD. BOTH TREES WERE BLOCKING
            TRAFFIC.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:50 PM CDTSevere Thunderstorm WarningMRXMorgan31 min
Jul 18, 3:45 PM CDTSevere Thunderstorm WarningMRXBradley45 min
Jul 18, 4:00 PM CDTSevere Thunderstorm WarningMRXCocke45 min
Jul 18, 4:11 PM CDTFlash Flood WarningMRXBradley94 min
Jul 18, 5:04 PM CDTSevere Thunderstorm WarningMRXBradley, Polk41 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.